Local Labor leader on personal mission to make Narcan available in flight first aid kits

0
80
LIFE SAVING DRUG – Dr. John Gaal, director for the Missouri AFL-CIO’s Missouri Works Initiative’s Worker Wellness Program, and his wife Mary are personally pushing for the life-saving drug Narcan to be required on all commercial flights after rescuing a man who overdosed on opioids with their own supply of the drug a year ago while on a flight. – KMOV-TV Screencap

By SHERI GASSAWAY
Missouri Correspondent

Dr. John Gaal, director for the Missouri AFL-CIO’s Missouri Works Initiative’s Worker Wellness Program, is on a mission to make the opiate-reversal drug Narcan available in all commercial flight first aid kits.

Gaal shared his mission with KMOV-TV recently telling the station that he and his wife, Mary, had saved a passenger on an airplane from an opioid overdose with the nasal spray version of Naloxone, known as Narcan, about a year ago. The airline did not have the medication available.

‘RECOGNIZED THE SIGNS’
While assisting in carrying the young man to the back of the plane, Gaal said, “Mary, throw me the Narcan.”

“After an ER doctor checked for a pulse and breathing, I recognized the signs of an opioid overdose,” Gaal recalled. “He was profusely sweating. He had some vomit on the side of his face, and he didn’t respond to the sternum rub. Plus he had pinpoint pupils. Once I administered the Narcan, within three minutes, he came back to life, and within 10 minutes, we had him on his feet walking back to his seat.” This is when Gaal realized why they call it the Lazarus Drug.

Gaal was able to recognize the signs of the opioid overdose because opioid misuse is a top priority for the Missouri Works Initiative’s Worker Wellness Program. Opioid use is high among construction workers, who often start taking painkillers to reduce injuries sustained on the job. Gaal and his wife carry Narcan all the time and encourage others to do so.

‘NOT A BIG ASK’
“It’s not a big ask,” Mary Gaal said, who recently helped save a man who overdosed at the St. Vincent de Paul soup kitchen in Soulard.

Close to home, there is a bill in Congress that’s been proposed calling for all commercial airlines to carry the drug – H.B. 3616. U.S. Rep.
“We continue to face a worsening opioid crisis in our country – and airline passengers are not immune,” Budzinski said in a statement. “In-flight passenger medical emergencies have increasingly involved overdoses, but many airlines still do not carry Narcan in their medical emergency kits. It’s critical that we ensure Americans have access to life saving medications like Narcan at times of need.

“That is why I’m a proud cosponsor of H.B. 3616 which would direct the FAA to include Narcan in those emergency kits. As of March of this year, Narcan is an over-the-counter medication, so there is no reason it shouldn’t be a part of these kits when it can help save lives.

“I’m also co-sponsoring the Workplace Overdose Reversal Kits (WORK) to Save Lives Act which would require the Occupational Safety and Health Administration (OSHA) to issue guidance to employers on the importance of including Narcan at work sites as well as training on how to administer it.”

‘SAVES LIVES’
“To me, it’s not a political issue,” Gaal told the Labor Tribune. “The bottom line is that NARCAN SAVES LIVES.”

To learn more about the opioid epidemic and learn what you can do to help, visit The Alliance for Naloxone Safety in the Workplace at answ.org or The SAFE Project at safeproject.us.

FREE NARCAN
If you would like to obtain free Narcan, visit the vending machine at PreventED at 9355 Olive Blvd in St. Louis County or MoNetwork at 4022 S. Broadway in St. Louis City.

HOW TO USE NARCAN
Here are links to two short training videos:

What is Naloxone: https://www.youtube.com/watch?v=QmrPgantvn8&t=30s.

How to administer Narcan: https://www.youtube.com/watch?v=7klB8Vza9ac&t=35s.


Signs of an opioid overdose

Opioid overdose is life-threatening and requires immediate emergency attention. Recognizing the signs of opioid overdose is essential to saving lives.

The Substance Abuse and Mental Health Services Organization recommends that you call 911 immediately, and administer Narcan, if available, if a person exhibits ANY of the following symptoms:

  • Their face is extremely pale and/or feels clammy to the touch.
  • Their body goes limp.
  • Their fingernails or lips have a purple or blue color.
  • They start vomiting or making gurgling noises.
  • They cannot be awakened or are unable to speak.
  • Their breathing or heartbeat slows or stops.
  • Pinpoint pupils.

LEAVE A REPLY

Please enter your comment!
Please enter your name here